A very interesting new study seems to show that millions more people could benefit from taking cholesterol lowering drugs known as statins, even if they have "normal" cholesterol levels. The study showed that using a statin drug known as Crestor significantly lowered the risk of heart attacks, strokes and death for study participants who took the drug. The study involved almost 18,000 subjects, who were men older than 50 and women older than 60 who did not have high cholesterol or a history of heart disease. What they did have was a high level of C-reactive protein, or CRP, which is an indicator of inflammation in the body. Inflamation in the coronary arteries can lead to a heart attack.
Study subjects who received the drug were about 50 percent less likely to suffer aheart attack or stroke, or need angioplasty or cardiac bypass surgery, and they were 20 percent less likely to die. These results are eye popping and a really big deal. In fact, the experiment was supposed to last for five years, but the statin was found to be so beneficial that the safety monitoring board stopped the study after less than two years!
So, what are we to make of this? Should we doctors be doing something differently? Maybe so! We have known for a long time that although high cholesterol indicates an increased risk of having a heart attack, half of all heart attacks and strokes occur in people without high cholesterol! The high-sensitivity CRP test has not been used widely for assessing cardiovascular risk, since it's impact on treatment decisions has not been clear. This test changes that, however!
If you or a loved one have a family background that includes early onset of heart disease or stroke in family members, this is a good topic to bring up with your personal family physician! It is also important to consider that although most people can use a statin drug without difficulty, statins have been linked on rare occasions to muscle aches, muscle deterioration or kidney problems, and some patients have reported an affect on their memory. Fortunately, these problems resolve when the drug is discontinued.
Ridker, P.M. The New England Journal of Medicine, Nov. 20, 2008; vol 359: pp 2195-2207.